By Joy Stephenson-Laws, J.D., Founder

One More Obstacle in the Fight Against Opioids: Diarrhea Medications

The ongoing war to stem the tide of opioid abuse and addiction in the United States has become more complicated and challenging.  

The reason?  

As access to opioids becomes stricter, and the cost of acquiring them increases, those looking to abuse these drugs, or avoid opioid withdrawal, have discovered that anti-diarrhea medications containing loperamide, such as the well-known brand Imodium, when taken in sufficiently high amounts, can do the trick. Adding to its attractiveness are that loperamide is inexpensive, readily available and is undetectable on routine drug tests.  

Even though it may still be under most people’s radar, it has not escaped the notice of the U.S. National Poison Data System, which reported a 90 percent jump in loperamide overdose during the recent six-year period.   This data was further collaborated by a study from Rutgers University, which confirmed that not only has there been an uptick in loperamide overdoses, but also in deaths attributable to them.   

These alarming increases prompted the U.S. Food and Drug Administration (FDA) to ask manufacturers of these ubiquitous and trusted medications to take steps make it harder for users to easily purchase large quantities.  This includes limiting packages to having a total of 48 milligrams of loperamide, which is a six-day supply given that the maximum daily dosage is eight milligrams. Users seeking to avoid opioid withdrawal often take doses that are five times or higher than the maximum daily dose.

To better understand this recent phenomenon, you need to keep in mind that loperamide – the active ingredient in many diarrhea medications – is a synthetic opioid that primary affects the body’s opioid receptors in the intestines.  It works by slowing down the movement of food and liquids through the intestines which, in turn, results in the body reabsorbing water, which helps makes better formed and more solid stools.

Given its chemical composition and structure, it has little effect on pain.  It also, when taken as directed, will not create any type of euphoria. In fact, one of the reasons that loperamide was approved as an over-the-counter medication for diarrhea in 1988 was exactly because it was considered safe and seen to have little potential for abuse.  

Unfortunately, once opioid access became more restricted and users discovered that loperamide could be used to calm withdrawal symptoms or create euphoria, Pandora’s box was opened.  In fact, loperamide quickly became known among opioid users as the “poor man’s methadone.”

Given that over 10 million people aged 12 or older misuse or abuse opioids, the use of alternatives such as loperamide will only increase.  And, to make matters worse, there is no real proof that using loperamide is an effective tool for “self-withdrawal” from opioids.  The best way to do so is under the care of a competent healthcare provider. 

The Risks of Trying to Substitute Loperamide for Opioid Pain Medications

Abusing medications containing loperamide carries enormous health risks for the user.  In addition to the usual side effects, such as constipation, drowsiness and dizziness, dry mouth, and flatulence, taking diarrhea medications in high enough doses can also cause nausea, vomiting, abdominal pain, fainting, fever, and bloody stools. 

While these are bad enough, what is alarming is that loperamide can impact heart rhythms and cause heart damage.  These cardiac risks, including dangerous arrhythmias and cardiac arrest, are life threatening. In fact, one researcher pointed out the overdose deaths from loperamide don’t occur because the user stops breathing, as happens with other opioids, but due to cardiac arrest and irregular heartbeats.  For this reason, it is critical that if a loperamide abuser experiences fainting, unresponsiveness or chest pain, getting immediate medical help can mean the difference between life and death. 

In addition to the health risks, abusing and/or developing an addiction to loperamide also negatively impacts the user’s emotional health and quality of life.  While not unique to addiction or abuse of loperamide, these include a loss of interest in things that the user previously enjoyed doing, avoiding people and becoming increasingly isolated, poor performance in school or work, and personality changes.  

How to be Proactive about Loperamide Abuse?

The most important thing is to know that loperamide abuse has become a significant health threat.  This is especially true for those between 25 and 34 years of age, who account for almost 44 percent of reported cases of loperamide toxicity.   Learn about it along with the telltale signs that someone (or you) may be abusing loperamide (or other medications), which include:

  • Being secretive about use of loperamide or trying to minimize it
  • Purchasing large quantities of loperamide and/or hoarding it (in drug parlance, maintaining a “stash”)
  • Having cravings, planning things around the next using opportunity
  • Diverting resources to purchase loperamide, for example, going to the pharmacy to purchase snacks and food but ultimately spending much of that money on loperamide
  • Purchasing or looking for other medications such as stool softeners, foods such as prunes, or ways to counteract the side effects of loperamide to make it easier to use
  • Taking risks to get enough loperamide, for example, trying to purchase a quantity that would arouse suspicion on the part of a pharmacist or pharmacy employee, or trying to steal boxes from the pharmacy or grocery store
  • Denying loperamide use even when all evidence points to the contrary (denial is a hallmark of addictive behavior)
  • Having withdrawal symptoms if and when loperamide use is abruptly stopped

Given its low cost and availability, parents should take the time to educate their teens on the risks of loperamide abuse and keep an eye out for symptom of abuse.  Also be sure to talk with your healthcare providers to ensure that they are educated on the risk of loperamide abuse (many still may not be) and encourage them to offer community education programs.  

You can also find resources at the U.S. Department of Health and Human Services website at https://findtreatment.samhsa.gov or call the Substance Abuse and Mental Health Services Administration ’s National Helpline at 1-800-662-4357. And if you see that your local pharmacy still has displays of boxes of loperamide products with large numbers of doses, talk with them about making it more difficult to for people to purchase hundreds of doses at a time. 

Furthermore, it’s important to remember the role that nutrition plays in reducing the risk of addiction or helping with addiction recovery.  The brain needs a consistent supply of adequate nutrients from the diet on a day-to-day basis in order to continue to make neurotransmitters and perform optimal transmission. 

Research suggests that changes in diet can alter brain structure, both chemically and physiologically, and influence the behavior of recovering addicts. If nutrient levels are not maintained and/or the wrong types of food are consumed, then neurotransmitter levels will decline and disruption of mood, thought and behavior and the inevitable cravings for alcohol or the substance of choice may return. Vitamin, mineral and other nutrient deficiencies generally occur secondary to alcohol or drug abuse. As a result, comprehensive nutrient testing is always a necessary component of recovery. Testing ensures that the body is absorbing the right amount of nutrients from food.    

Enjoy your health life! 

Newsletter

Related Products

Minerals - The Forgotten Nutrient: Your Secret Weapon for Getting and Staying Healthy